Virginia, 2003Flash Flooding in Virginia, May 25, 2003
May 25, 2003 · NWS AKQ · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 2:50 PM EST, 5 hours 40 minutes earlier.
Area forecast discussion, May 25, 2:50 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
350 PM EDT SUN MAY 25 2003
...WET PATTERN TO CONTINUE FOR MUCH OF THIS WEEK...
CURRENTLY...RADAR TRENDS OVER THE PAST FEW HOURS HAVE SHOWN THE
SHOWER ACTIVITY DIMINISHING IN AREAL COVERAGE...AS HAD BEEN
ANTICIPATED PER THE DIMINISHING Q-G FORCING. IR/WV IMAGES SHOW
NARROW RIBBON OF CONVEYOR BELT ENHANCEMENT EXITING E ACROSS FAR ERN
VA/NC...WITH MORE ENHANCED (HIGHER) CLOUD TOPS TO OUR WEST
ASSOCIATED WITH THE NEXT WAVE.
TONIGHT...WILL HOIST A FLOOD WATCH ACROSS THE BULK OF THE REGION
THROUGH MON MORNING...BASICALLY ALL EXCEPT THE FAR SERN PTN OF
VA/NERN PTN OF NC. LOW LEVEL THETA-E RIDGE AXIS TO PERSIST FOR A
WHILE OVERNIGHT ACROSS THIS REGION...AS Q-G FORCING INCREASES ONCE
AGAIN. GOOD RRQ JET FORCING WILL COMBINE WITH THE APPROACHING VORT
MAX (AND ASSCD DPVA) TO ENHANCE THE UPPER LEVEL DIVERGENCE LATE
TONIGHT. ALSO...GIVEN THE NOCTURNAL STABILITY WITHIN THE LOWER
LAYERS WILL ONCE AGAIN LOOK FOR A DEVELOPING 925-850 MB JET MAXIMA
OVERNIGHT...ALBEIT WEAK THOUGH RELATIVELY HIGHER THAN THE CURRENT
INFLOW AT THIS TIME...WHICH WILL ENHANCE THE MOISTURE POOLING/
CONVERGENCE INTO THE STATIONARY FRONT. PER HPC DISCUSSION OPTIMAL
PRECIP EFFICIENCY OVERNIGHT (DEEP MOISTURE/SUBTROPICAL CHANNELING)
WOULD SUPPORT LOCALLY HEAVY RAINFALL...POSSIBLY UPWARDS TO 3 TO 4
INCHES.
MEMORIAL DAY...GREATEST THREAT FOR RAIN WILL BE IN THE MORNING...
WITH Q-VECTOR DIVERGENCE DURING THE AFTN NOTED ON BOTH THE ETA/GFS
FOR ALL BUT NE N CAROLINA. THEREFORE WOULD EXCEPT RAIN TO SCATTER
OUT ONCE AGAIN OVER MUCH OF THE REGION...WITH THE GREATEST THREAT IN
THE AFTN ACROSS NE N CAROLINA FARTHER S OF THE UPPER JET CORE (INTO
THE MORE FVRBL RRQ REGION).
SEVERE WEATHER THREAT...SPC HAS A SLIGHT RISK TMRW (DAY 2) ACROSS NE
N CAROLINA AND FAR SERN VA. SHEAR PROFILES ALONG THE FRONT ARE
RATHER IMPRESSIVE...WITH 500 MB FLOW AROUND 45-50 KTS AND 0-6 KM
BULK SHEAR VALUES BTWN 35 OVER THE SERN CWA AND 45 OVER THE NW.
STRAIGHT (UNIDIRECTIONAL) SHEAR PROFILE PER MODEL HODOGRAPHS SUGGEST
THE POTENTIAL OF LINEAR CONVECTION...WITH THE RISK OF SPLITTING
SUPERCELLS OVER CEN VA IN THE REGION OF HIGHER BULK SHEAR. MAIN
LIMITING FACTORS WILL INCLUDE 1) POTNTL LACK OF DESTABILIZATION...
AT LEAST THROUGH MIDDAY...GIVEN CLOUD COVER AND RAIN-COOLED
AIRMASS...AND 2) UPPER FORCING AND LOW LEVEL JET MAX WILL SHIFT
OFFSHORE BY THE AFTN AT THE TIME SURFACE HEATING/DESTABILIZATION
WOULD BEGIN TO GET IMPRESSIVE (CAPES 1500-2000 J/KG). REFER TO SPC
DAY 2 OUTLOOK FOR MORE DETAILS.
MON NIGHT THROUGH WED...UPPER LOW CONTINUES TO SPIN OVER THE ERN
STATES...WITH YET ANOTHER SERIES OF SHORTWAVES ROUNDING THE BASE OF
THE TROUGH AND BRINGING PERIODIC CHANCES FOR RAIN. DIRUANL (SFC
BASED) INSTABILITY DURING THE AFTN/EVENING HOURS WOULD SUPPORT THE
RISK OF TSTMS...ESP BY WED AFTN AS 700/500 MB LAPSE RATES EXCEED 6
C/KM.
EXTENDED (THU-SUN)...CONTINUED LOW CHANCES OF RAIN THROUGH FRI UNTIL
THE UPPER TROUGH AXIS FINALLY SHIFTS E. DRY ON SAT WITH THE MORE
ZONAL FLOW ALOFT...THEN ANOTHER CHANCE OF RAIN ON SUN WITH THE NEXT
COLD FRONT PER BOTH THE ECMWF AND EXTENDED VERSION OF THE GFS.
MARINE FCST...SCA FOR SEAS CONTINUE FROM FENWICK ISLAND SOUTH TO
CAPE CHARLES LIGHT.
FCSTID = 13
SBY 58 72 56 70 / 80 80 40 30
OXB 57 64 54 67 / 80 80 40 30
ECG 65 79 64 76 / 70 70 40 30
ORF 63 75 62 73 / 70 70 40 30
PHF 62 76 63 73 / 80 80 30 30
AKQ 60 76 63 73 / 80 80 30 30
RIC 60 75 61 72 / 80 80 30 30
FVX 58 76 61 71 / 80 80 30 30
.AKQ...
MD...SCA FOR SEAS CSTL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE.
NC...FLOOD WATCH FOR TONIGHT FOR ZONE NCZ012.
VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ048>049...VAZ060>094.
SCA FOR SEAS CSTL WATERS FROM CHINCOTEAGUE TO CAPE CHARLES LT.
HURLEYHazardous weather outlook, May 25, 4:40 AM EST, 15 hours 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT SUN MAY 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
Flash Flood, Mecklenburg
- When
- May 25, 8:30 PM EST to 9:50 PM EST
- Where
- Mecklenburg County, Chase City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.680, -78.363 (the zone’s center; the record gives no point)
Route 49, Route 92, and Route 47 flooded around Chase City. Some rescues from cars and houses.
Flash Flood, Lunenburg
- When
- May 25, 9:15 PM EST to 10:00 PM EST
- Where
- Lunenburg County, Kenbridge
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.946, -78.241 (the zone’s center; the record gives no point)
Route 137 and Route 138 closed in areas around Kenbridge and Dundas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, May 25, 20031 death · 2 injured · 1 event
- Flash Flooding and Hail in North Carolina, May 25 to 27, 2003$2.1 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in North Carolina, May 25, 2003$100,000 · 75 kt wind · 2 events
- Damaging Wind in North Carolina, May 25, 2003$60,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 25, 2003$30,000 · 61 kt wind · 12 events
- Damaging Wind in South Carolina, May 25, 2003$30,000 · 70 kt wind · 1 event
- Damaging Winds in Mississippi, May 25, 2003$15,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Texas, May 25 to 26, 2003$2,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Montana, May 25, 200361 kt wind · 5 events
- Flash Flood and Hail in New Mexico, May 25, 20031.5 in hail · 4 events
- Flash Flooding and Flooding in Virginia, May 25 to 26, 20034 events
- Damaging Winds in South Carolina, May 25, 200350 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362580, 5362581.